Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 80, NWS Huntsville, AL

December 9, 2004Lawrence County, Alabama

NWS Huntsville, AL issued this flash flood warning at Dec 9, 2004, 2:50 AM CST for Lawrence County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 9, 2004, 2:50 AM CST (08:50 UTC)
Expired
Dec 9, 2004, 8:45 AM CST
In force
6 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 112 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2004-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2004-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 090851
FFWHUN
ALC079-091445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
250 AM CST THU DEC 9 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAWRENCE COUNTY IN NORTHWEST ALABAMA

* UNTIL 845 AM CST

* AT 250 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA...WITH    
  ADDITIONAL HEAVY RAIN PREPARING TO MOVE INTO THE COUNTY FROM THE   
  SOUTHWEST. EVEN MORE HEAVY RAIN WILL MOVE INTO THE AREA FROM       
  MISSISSIPPI BY DAYBREAK...WITH 1 TO 3 INCHES OF RAIN EXPECTED.

* SOME LOCATIONS AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
  MOULTON...NORTH COURTLAND AND TOWN CREEK

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3432 8751 3431 8712 3469 8710 3480 8740
      3458 8751

$$

27
1 follow-up statement
000 
WGUS74 KHUN 091029
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
429 AM CST THU DEC 9 2004

ALC079-091445-
LAWRENCE AL-
429 AM CST THU DEC 9 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 845 AM CST FOR LAWRENCE
COUNTY...

AT 425 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A 
BAND OF INTENSE RAINFALL PRODUCING THUNDERSTORMS OVER HAMILTON AND 
LAMAR COUNTIES...MOVING NORTHEAST AT 45 MPH.  THESE STORMS WILL 
ARRIVE IN THE WARNED AREA BETWEEN 5:00 AND 5:30 AM.

ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH WILL OCCUR IN 
JUST 30 MINUTES WITH THIS BAND OF STORMS...LIKELY PRODUCING QUICK 
RUNOFF AND FLASH FLOODING.  MORE RAIN BEYOND THESE STORMS WILL ALSO 
OCCUR.

THIS WARNING INCLUDES THE CITIES OF 
WREN...SPEAKE...MOULTON...HILLSBORO AND TOWN CREEK.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF 
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.  TURN 
AROUND...DONT DROWN

LAT...LON 3432 8751 3431 8712 3469 8710 3480 8740
      3458 8751

$$

KULA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 8, 9:15 PM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Dec 8, 9:15 PM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
915 PM CST WED DEC 8 2004

.DISCUSSION...
A FEW MORE HOURS OF DRY WEATHER...BEFORE THE NEXT BATCH OF SHOWERS
OVERSPREAD THE REGION FROM THE SW. INFRARED/WATER VAPOR SATELLITE
ANIMATION INDICATED EXTENSIVE CLOUDS HAVE COVERED THE TENNESSEE
VALLEY. ANALYSIS OF 09/0000Z UPPER AIR CHARTS KEPT THE HIGHEST COLUMN
MOISTURE VALUES FROM THE I-20 CORRIDOR AND NORTHWARD WERE RATHER DRY
WITH 00Z QPF OVER THE VALLEY AROUND 1/2 INCH...BUT MUCH HIGHER VALUES
WERE NOTED TOWARD THE GULF COAST. REGIONAL RADARS WERE SHOWING RAIN
SOUTH AND WEST OF THIS COUNTY WARNING AREA WITH +28 DBZ REFLECTIVITY
JUST NEARING OUR 124 NMI RANGE RING.

JUST A FEW UPDATES ARE PLANNED FOR THE REST OF THIS EVENING. WILL UP
SKY COVERAGE TO CLOUDY AND WORK WITH WORDING REGARDING START OF RAIN.
A ROUGH LOOK SUGGEST IT SHOULD START AROUND MIDNIGHT FOR THE WEST AND
OVER SPREAD THE ENTIRE OUTLOOK AREA BY 3 AM. LIGHTNING TRENDS FROM
THE MORE SW LOCATED AREA OF SHOWERS MAY BE SUFFICIENT TO GET A FEW
RUMBLES OF THUNDER OVER NW ALABAMA BEFORE DAYBREAK THUR... WHICH WILL
BE ADDED. WILL COOL TEMPS DOWN A CAT OR SO FOR THE CENTRAL AND EAST
ZONES...WITH TEMPS AT FT PAYNE AND MERIDIANVILLE 45/46 RESPECTIVELY.

&&

.HYDROLOGY...
FLOODING CONCERNS...
AN ALREADY SATURATED GROUND WITH MANY RIVERS AND STREAMS RUNNING
HIGHER THAN NORMAL...IF NOT AT FLOOD STAGE NOW...WILL LIKELY RISE
AGAIN TO ABOVE FLOOD STAGE AGAIN. AREAL AMOUNTS OF RAIN OVER THE
NEXT DAY SHOULD AVERAGE 1-2 INCHES OVER THE WEST...AND 2-4 INCHES FOR
SOUTHERN MIDDLE TENNESSEE AND NE ALABAMA...ESPECIALLY FROM LOCALIZED
T-STORMS. OUTPUT FROM THE NEW ETA AND NGM SUGGESTS THE HEAVIEST
PRECIP WILL BE MAINLY OVER MIDDLE TENN...WITH THE 18Z GFS SPLITTING
QPF TOTALS NORTH/SOUTH...AND A MORE CONVECTIVE PHASE FOR AREAS SOUTH
OF HERE.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH FOR ALL ZONES FROM MIDNIGHT TONIGHT UNTIL
     6 AM FRIDAY.
TN...FLOOD WATCH FOR ALL ZONES FROM MIDNIGHT TONIGHT UNTIL
     6 AM FRIDAY.

&&

BOYD
Hazardous weather outlook, Dec 8, 9:15 PM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
915 PM CST WED DEC 8 2004

ALZ001>010-016-TNZ076-096-097-091100-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
915 PM CST WED DEC 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TONIGHT)...

A WARM FRONT WILL APPROACH THE TENNESSEE VALLEY FROM THE SOUTHEAST
LATE TONIGHT. RAIN WILL SPREAD ACROSS THE AREA LATE THIS EVENING...
BUT WILL NOT ACTUALLY REACH THE GROUND UNTIL AFTER MIDNIGHT DUE TO
DRY AIR IN THE LOWER LEVELS OF THE ATMOSPHERE. RAINFALL AMOUNTS OF
1/2 TO 1 INCH WILL BE POSSIBLE BY DAYBREAK...WITH THE HIGHEST
AMOUNTS LIKELY TO BE ACROSS NORTHWEST ALABAMA AND SOUTHERN MIDDLE
TENNESSEE.

WHILE RIVER FLOOD LEVELS CONTINUE TO FALL THIS EVENING...SOILS
REMAIN SATURATED. ANY ADDITIONAL RAINFALL WILL RESULT IN ALMOST
IMMEDIATE RUNOFF PROBLEMS IN THE SHORT TERM...AND RENEWED RIVER
FLOODING OVER THE NEXT SEVERAL DAYS. THEREFORE A FLOOD WATCH BEGINS
AT MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

RAIN WILL CONTINUE THROUGH MUCH OF THE DAY TOMORROW AND POSSIBLY INTO
TOMORROW NIGHT. FOR THE ENTIRE EVENT...1 TO 2 INCHES OF RAIN IS
EXPECTED WEST OF INTERSTATE 65...WITH 2 TO 3 INCHES POSSIBLE EAST OF
I-65. ANY THUNDERSTORMS THAT DEVELOP WILL RESULT IN HIGHER ISOLATED
AMOUNTS OF UP TO 4 INCHES.

THUNDERSTORMS SHOULD BE VERY ISOLATED IN NATURE. HOWEVER ONE OR TWO
OF THEM COULD BE CAPABLE OF PRODUCING DAMAGING STRAIGHT-LINE WINDS...
MAINLY ACROSS SOUTHERN PORTIONS OF THE AREA SUCH AS CULLMAN OR
SOUTHERN MARSHALL COUNTIES.

A STRONGER COLD FRONT WILL FINALLY MOVE THROUGH EARLY FRIDAY
MORNING. WHILE A FEW SPRINKLES ARE POSSIBLE BEHIND THE FRONT ON
FRIDAY...A MUCH COOLER AND DRIER PATTERN WILL PERSIST INTO NEXT
WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
UNLIKELY FOR SEVERE WEATHER. HOWEVER...INTERESTED PARTIES WILL NEED
TO MONITOR FLASH AND RIVER FLOODING OVER THE NEXT 24 TO 36 HOURS.

BCC

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 2:17 AM CSTFlash Flood WarningHUNColbert, Franklin, Lauderdale6 hr
Dec 9, 3:24 AM CSTFlash Flood WarningHUNLimestone, Madison6 hr
Dec 9, 4:02 AM CSTFlash Flood WarningHUNJackson6 hr
Dec 9, 6:27 AM CSTFlash Flood WarningHUNCullman6 hr
Dec 9, 7:16 AM CSTSevere Thunderstorm WarningHUNDeKalb29 min
Dec 9, 7:22 AM CSTSevere Thunderstorm WarningHUNCullman38 min
Dec 9, 7:35 AM CSTFlash Flood WarningHUNDeKalb, Marshall6 hr
Dec 9, 7:45 AM CSTFlash Flood WarningHUNMorgan6 hr
Dec 9, 8:07 AM CSTSevere Thunderstorm WarningHUNMarshall38 min
Dec 9, 8:16 AM CSTSevere Thunderstorm WarningHUNJackson44 min
Dec 9, 8:25 AM CSTSevere Thunderstorm WarningHUNDeKalb50 min
Dec 9, 8:30 AM CSTTornado WarningHUNDeKalb, Jackson30 min
Dec 9, 9:00 AM CSTSevere Thunderstorm WarningHUNMarshall45 min

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.